Allergy Community
My 8 month old is breaking out in hives
About This Community:

This patient support community is for discussions relating to airbourne allergies, eye allergies, shots, anaphylaxis, asthma, children's allergies, hives, insect stings, rhinitis, sinuses, and allergies to drugs, foods, and pets.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

My 8 month old is breaking out in hives

My 8 month old was given a 10 days course of amoxicillin for an ear infection.  We finished the antibiotic and 2 days later, my son started breaking out in hives.  He has been doing this for 36 hours now.  They come and go, they will appear in one area, disappear, then appear in another.  The on-call nurse (it's the weekend) told us he probably has a virus, treat it with benadryl every 6 hours and the hives should go away in 2-3 days.  I find it strange that he has a virus and no other symptoms.  No fever, no cough, no runny nose.  Also, he has just started crawling, so I thought perhaps exposure to new chemicals (like in the carpet, etc.) could be causing this?  I cannot keep him contained to a perfectly clean blanket anymore, he is off exploring new areas, but I am very cautious about washing his clothes in dreft and we only use cetaphil on his skin, because he has extremely sensitive skin.  Could this really be linked to the Amoxicillin and the nurse just isn't putting it together?  Would the reaction have happened sooner if they were linked?
Related Discussions
10 Comments Post a Comment
Blank
1226811_tn?1271525527
He could be allergic to the amoxicillin. Did you talk to your doctor?
Blank
Avatar_f_tn
It is very doubtful that he would have a reaction after finishing an antibiotic.  Amoxicillin does not stay in your system after it is finished like some of the newer antibiotics can.  

I would be more inclined to think it is an allergic reaction to something he is exploring.  Do you have pets whose dander would not have been on his blanket, but would be on the carpets?  It could also be a chemical in your carpet like a cleaner or if you use one of those powdered fragrances you sprinkly on and vacuum up.  

Also, have you introduced any new foods?

It can take a while to sleuth out what is triggering the hives, so keep a diary of what he is exposed to and look for patterns.

Good luck.
Blank
1355118_tn?1298568479
Hi, welcome to the forum, adverse cutaneous reactions to drugs are common encountered now a days esp. if the person has an allergic past history. It is quite evident that your son is allergic to penicillins. Such allergy is seen in as high as 10% of patient ranging from mild rash to severe reactions and depends on the body's magnitude of sensitization to such drugs.

Patients who are allergic to penicillins should avoid all penicillins. Other groups of antibiotics that contain a beta-lactam structure similar to that of amoxicillin or ampicillin, include the cephalosporins, carbapenems, and monobactams.

Oral anti histamine and corticosteroids against prescription will help subside the allergic reaction. Avoid future use of above mentioned antibiotics. I suggest you to consult pediatrician. Take care and regards.
Blank
Avatar_m_tn
My 8 month son was also said to have an ear infection in both ears, we were also givin a ten day dose of amox.. after the 10 days e notice little spots like chicken pox just not blistered..We took it as chicked pox but after seein the doc today they said it is a reaction to his ear infections???
But after reading some of the comments here that deffinitly changed my thoughts..Is it a reaction to the ears infection or the amox????
Blank
Avatar_m_tn
yes but the doctor said it was an reaction from the infections in his ears...That doesnt really make sense to me, I did not know you could get a rash all over the body from an ear infection..
Blank
Avatar_m_tn
he is now walking around very well abd exploring through the home, but we have not used any cleaning chemicals on our carpet nor have we fed him anything out oof the ordinary...
Blank
1400499_tn?1320413893
The doctor is an idiot. He is clearly allergic to Amoxicillan.
Blank
Avatar_m_tn
thank you...Now thats what I was thinking...So wat would be recommended to be done with this..He's fine, has energy and appetite but the rash is not leaving lol..?
Blank
Avatar_f_tn
Can Amoxicillin course my 7 month old to have green soft poop
Blank
1355118_tn?1298568479
Hi, welcome to the forum, the presence of green loose stools usually suggests excretion of bile unchanged in the stools. This can happen due to faster transit of food through the bowel hence, stool remain green. It can happen in conditions like diarrhea, ulcerative colitis, celiac disease, malabsorption syndrome.

This can also be associated with intolerance to certain food like lactose, wheat, may be due to amoxicillin (even though incidences are less than ampicillin) etc. He may need to send the stool sample for culture and microscopy, if the symptoms persist. I suggest you to consult pediatrician. Take care and regards.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Allergy Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
17 hrs ago by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Asthma & Allergy Answerers
Avatar_f_tn
Blank
evewisewoman
Toronto, ON
746512_tn?1388811180
Blank
Tammy2009
Calgary, AB
612551_tn?1247839157
Blank
Jerry_NJ
NJ
363281_tn?1353103243
Blank
SassyLassie
Hanmer Springs, New Zealand